Case Report: Immune checkpoint inhibitor-associated myocarditis in an esophageal cancer patient with myasthenia gravis following combined radiotherapy and immunotherapy

Read full text
Authors: Xue Ren, Defu Yang, Ying Xu, Ying Yan
Cited by: 2
References: 16

Abstract

Myocarditis associated with immune checkpoint inhibitors is a rare but potentially fatal immune-related adverse event. Esophageal cancer patients with myasthenia gravis, who are recommended to receive radiotherapy combined with immunotherapy, are at risk for ICI-related myocarditis. We report a 69-year-old male esophageal cancer patient with myasthenia gravis who was diagnosed with immune checkpoint inhibitor related myocarditis after receiving radiotherapy combined with immunotherapy. The patient's laboratory test results showed elevated troponin and N-terminal pro-B-type natriuretic peptide. Electrocardiography revealed arrhythmia and complete left bundle branch block. Despite treatment with methylprednisolone, the patient's condition was severe, and clinical and auxiliary examination symptoms continued to deteriorate, leading to his unfortunate demise. In this case, the adverse event of myocarditis induced by radiotherapy combined with immunotherapy in oncology patients with myasthenia gravis is an area that requires further investigation. Clinicians must carefully weigh the potential benefits and risks when considering this combined treatment approach and closely monitor patients for adverse events.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Pericarditis and Cardiac Tamponade Lung Cancer Diagnosis and Treatment

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
15
Pages
1652084–1652084
Publication date
2 January 2026
Language
EN